While public health officials have been warning for months now that the new street drug "tranq" is being mixed with fentanyl and causing deadly results, we now have news of a South Bay death associated with the drug.
Tranq is the street name for the non-opioid veterinary tranquilizer Xylazine, and its presence in the local drug supply dates back to sometime last year, after it had first appeared on the East Coast. Xylazine, or tranq, was been found to be present in the bloodstream of at least four overdose victims in San Francisco earlier this year, in combination with fentanyl. And health officials warned that naloxone, or Narcan, will not work to reverse an overdose of tranq, though it should still be used in case an overdose of fentanyl or heroin can still be reversed.
The U.S. Drug Enforcement Administration (DEA) issued a recent warning about the growing presence of xylazine in the fentanyl supply, with DEA Administrator Anne Milgram saying in a statement, "Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier."
Santa Clara County officials just confirmed that a 36-year-old man who was found unresponsive in San Jose in late February died from an overdose of fentanyl mixed with tranq. KRON4 was the first to report the news.
"This tragic event is an important alert to the community that xylazine is now present in drugs in Santa Clara County," said Dr. Michelle Jorden, Santa Clara County medical examiner-coroner, in a statement.
Tranq appears to be getting added to fentanyl and heroin in order to extend their effects. Health officials warn that xylazine can cause sleepiness and respiratory depression symptoms that appear similar to those associated with opioid use, and it sounds as though, at least locally, no deaths have been solely associated with tranq itself.
"It is critical to still administer naloxone and call 911 when encountering someone with an overdose, since xylazine is often mixed with opioids for which naloxone could still make a life-and-death difference,” says Dr. Tiffany Ho, medical director of the County Behavioral Health Services Department, in a statement.
The amounts of tranq being found in overdose cases, as compared to other drugs, is also unclear. But officials say it is one more deadly thing to throw in the mix.
As DEA Intelligence Analyst Maura Gaffney warned last month, "With all the synthetic drugs out there, and the way they’re being mixed together, you never know what you’re actually buying."
Top image: CHP Oakland/Facebook